* This is the Consumer Version. *
Antianxiety and Sedative Drugs
Using prescription drugs to relieve anxiety or help with sleeping can cause dependence.
An overdose can cause drowsiness, confusion, and slowed respiration.
Stopping a drug after using it for a long time causes anxiety, irritability, and sleep problems.
If people become dependent on a drug, they are gradually weaned off the drug by reducing the dose.
Prescription drugs used to treat anxiety (antianxiety drugs) and induce sleep (sedatives or sleep aids) can cause dependence. These drugs include benzodiazepines (such as diazepam and lorazepam) and barbiturates. Each works in a different way, and each has a different potential for dependency and tolerance.
Severe or life-threatening symptoms are less likely with benzodiazepines than with barbiturates because for benzodiazepines, the difference between prescribed doses and dangerous doses (called the margin of safety) is large. People can take relatively large amounts of benzodiazepines without dying.
Most people dependent on antianxiety drugs and sedatives started out taking them for a medical reason. Dependency can develop within as little as 2 weeks of continual use.
Antianxiety drugs and sedatives decrease alertness and can result in slurred speech, poor coordination, confusion, and slowed breathing. These effects are magnified when people take alcohol. These drugs may make people alternately depressed and anxious. Some people experience memory loss, faulty judgment, a shortened attention span, and frightening shifts in their emotions. People may speak slowly and have difficulty thinking and understanding others. People may have involuntary eye movements (nystagmus).
In older people, symptoms may be more severe and may include dizziness, disorientation, delirium, and loss of balance. Falls may occur, resulting in broken bones, especially hip fractures.
Higher doses cause more severe symptoms, including stupor (people can be aroused only temporarily and with difficulty), very slow and shallow breathing, and, mainly with barbiturates, eventually death.
When withdrawal symptoms occur and how they progress vary from drug to drug and depend on the dose of the drug. Symptoms may begin within 12 to 24 hours.
People who have used sedatives for more than a few days often feel that they cannot sleep without them. When they stop the drugs, they may have mild withdrawal symptoms:
If high doses have been taken, abrupt withdrawal can produce a severe, frightening, and potentially life-threatening reaction, much like alcohol withdrawal. Seizures may occur after withdrawal.
Other effects include dehydration, delirium, insomnia, confusion, and frightening visual and auditory hallucinations (seeing and hearing things that are not there). Serious withdrawal reactions can occur with barbiturates and benzodiazepines. People are usually hospitalized during the withdrawal process because a severe reaction is possible.
People who have taken an overdose require immediate medical evaluation. An overdose of barbiturates is more dangerous than an overdose of benzodiazepines. If people who take a dangerous overdose of antianxiety drugs or sedatives have significant respiratory, heart, or blood pressure problems, they should be hospitalized, usually in an intensive care unit or another area where they can be monitored.
Benzodiazepines have an antidote, flumazenil, which can reverse a serious overdose.
Supportive care may include fluids given intravenously, drugs if blood pressure drops, and a ventilator.
People with mild withdrawal symptoms require social and psychologic support to help them overcome a strong urge to begin using the drug again to stop the feelings of anxiety.
People with severe withdrawal symptoms usually need to be treated in a hospital, sometimes in an intensive care unit, and be closely supervised. They are given low doses of the drug intravenously. The dose is decreased gradually over days or weeks and then stopped. Sometimes another similar drug that is easier to gradually withdraw is substituted. Even with the best treatment, people may not feel normal for a month or more.
* This is the Consumer Version. *